Flector Patch

Discussion in 'General Health & Wellness' started by ugh1265, Sep 21, 2009.

  1. ugh1265

    ugh1265 New Member

    Saw my rheumy today that knows my history of GI bleeding with NSAIDS. He prescribed a new treatment called FLECTOR patch which is an anti-inflammatory patch version of (voltaren/cataflam)... I was SO EXCITED to try it until I opened it and read about the GI warnings!! According to the package insert, it has the same dangers of GI bleeding as the oral version of NSAIDS.. Anyone have any first hand experience with this issue?? I'm so sick and tired of doctors that just don't listen or just don't know themselves what the heck is going on!!!
  2. SnooZQ

    SnooZQ New Member

    I don't have experience with Flector patch.

    However, for more than 5 yrs, I've used a topical NSAID cream/gel (RX compound), ketoprofen in DMSO. I use it sparingly, mostly on joints in my extremities. Quite the miracle for me -- doesn't cause the gut bleeding that even one Ibuprofen (200 mg) per day was causing. It's also very quick onset relief. -- I wouldn't use it over my gut area/torso, as that might cause the bleeding to flare up.

    I can use very tiny amts of the topical gel precisely where it hurts. The DMSO base gets the med to where it's needed. Not that I want to use large amts of any NSAID-- they do deteriorate the joints, over time.

    One thing I noticed in the prescribing info for Flector: the patch is quite large, with 170 mg. of diclofenac per patch, vs. 50 mg. of diclofenac in a typical (voltaren) oral tablet. Personally, my experience with patch meds is that I am someone who absorbs faster than average -- which leads to more side effects. But people differ. You may be a typical -- or even a slow -- absorber.

    The prescribing info also did say that the serum level of diclofenac after 4 days of 2x/day patch application was LESS than serum level after taking one 50 mg. tablet. So, unless someone is a fast-absorber, my guess is that this patch is a little less likely than the tablet to cause gut probs.

    One thing you might consider doing if you are concerned about using this patch: call your pharmacist & ask questions. Also ask if it's acceptable to cut the patch, say in half, the first time you try it. (Cutting may alter absorption rate; please ck.)

    Have you considered, or tried, a pro-NSAID? This is an oral drug that is turned into an NSAID by your liver. I tried Sulindac several yrs ago. It didn't bug my stomach, didn't cause bleeding like regular NSAIDs, however, it did give me minor liver pain, and it was very slow to act. However it is another option to consider, research, and to possibly discuss with your doc.

    Best wishes.